Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 13, 2003, 2:47 PM CDT for Charles Mix County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 2:47 PM CDT (19:47 UTC)
- Expired
- May 13, 2003, 3:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 152 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2177 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
384
WUUS53 KFSD 131947
SVRFSD
SDC023-132030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 PM CDT TUE MAY 13 2003
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 330 PM CDT
* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES WEST OF MARTY...OR ABOUT 9 MILES SOUTH
OF LAKE ANDES...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARTY AROUND 255 PM CDT
WAGNER AROUND 305 PM CDT
THIS STORM WILL PRODUCE NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4317 9878 4299 9848 4295 9845 4285 9817
4319 9812 4333 9857
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:44 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 13, 11:44 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 AM CDT TUE MAY 13 2003 SCATTERED SHOWERS CONTINUE TO MOVE EAST ACROSS THE CWA LATE THIS MORNING. VERY STRONG UPPER LEVEL WAVE NOW PUSHING INTO SOUTHWEST SD...WITH A COLD FRONT DEVELOPING ACROSS THIS AREA. WILL CONTINUE TO MONITOR SOUTH CENTRAL SD WHERE QUASI TRIPLE POINT APPEARS TO EXIST. LOOKS LIKE AT 16Z...A WARM FRONT WAS LOCATED JUST ABOUT ON THE NE/SD BORDER...AND SHOULD ONLY LIFT NORTH SLOWLY THIS AFTERNOON. TEMPERATURES APPEAR IN LINE AND WILL ONLY MAKE MINOR TWEAKS. WITH THE TIMING OF THE INCOMING WAVE...LOOKS LIKE CONVECTION COULD START UP ANYTIME AFTER ABOUT 18Z. .FSD...NONE 08
Hazardous weather outlook, May 13, 11:01 AM CDT, 3 hours 46 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT OVER EXTREME NORTHERN NEBRASKA EARLY THIS AFTERNOON. A COLD FRONT MOVING RAPIDLY EAST FROM WESTERN SOUTH DAKOTA WILL ALSO SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. THE STORMS WILL WORK THEIR WAY EAST AND SOUTHEAST INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA...CONTINUING THE WIND AND HAIL THREAT INTO THE EVENING. BECAUSE THE ATMOSPHERE DOES SUPPORT ROTATING STORMS...HAIL TO GOLF BALL SIZE WILL BE POSSIBLE AS WELL AS WIND GUSTS TO 65 MPH. FARTHER NORTH...MAINLY NORTH OF A CHAMBERLAIN TO CANTON TO SPENCER LINE...THE MAIN THREAT WILL BE HAIL FROM MID AFTERNOON ON. SOME OF THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HAIL AS LARGE AS GOLF BALLS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 100 PM CDT IN CENTRAL SOUTH DAKOTA SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM CDT IN EASTERN SOUTH DAKOTA...NORTHEAST NEBRASKA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.